Exam Ultimate Study Bundle 2026–
2027 | 200 High-Yield Practice
Questions with Verified Answers &
Comprehensive Rationales (Graded
A+ Master Test Bank)
Maximize your test preparation and clinical confidence
with this premium 200-question master study guide
bundle aligned directly with the current ATI PN Adult
Medical Surgical Proctored Exam layout. This resource
covers vital practical nursing safety protocols, fluid-
electrolyte balances, cardiorenal complications, and
perioperative care procedures. Each question includes a
verified correct answer and detailed conceptual
rationale, making it the ultimate tool for quick
memorization, active recall, and achieving a top-tier score
on your exam.
,Question 1:
A licensed practical nurse (LPN) is checking a client who is 12 hours postoperative
following a subtotal thyroidectomy. Which of the following physical assessment findings
should the nurse identify as the priority to report immediately to the charge nurse?
A) Mild hoarseness when speaking
B) Client report of a sore throat when swallowing
C) Muscle twitching and a positive Chvostek's sign
D) 20 mL of serosanguineous drainage on the surgical dressing
Answer: C) Muscle twitching and a positive Chvostek's sign
Rationale: A subtotal thyroidectomy carries a high risk of accidental damage to, or
removal of, the parathyroid glands. The resulting parathyroid hormone deficiency leads
to acute hypocalcaemia. A positive Chvostek's sign (facial muscle twitching elicited by
tapping the facial nerve) and general muscle twitching are early indicators of
neuromuscular excitability secondary to low calcium, which can rapidly progress to life-
threatening laryngospasm if untreated. Mild hoarseness (Option A) and a sore throat
(Option B) are common, transient post-intubation findings, and minor serosanguineous
drainage (Option D) is an expected postoperative finding.
Question 2:
A nurse is reinforcing discharge teaching with a client who has a new prescription for
sublingual nitroglycerin tablets to manage stable angina pectoris. Which of the following
instructions should the nurse include?
A) Swallow the tablet immediately with a full glass of water at the onset of chest pain.
B) Place one tablet under the tongue every 5 minutes for up to three doses if chest pain
persists, calling emergency services after the first undiminished dose.
C) Discontinue using the medication if it causes a transient, throbbing headache.
D) Store the medication bottle on a sunny windowsill so it is easily visible during an
emergency.
Answer: B) Place one tablet under the tongue every 5 minutes for up to three
doses if chest pain persists, calling emergency services after the first
undiminished dose.
Rationale: Sublingual nitroglycerin must dissolve completely under the tongue for rapid
mucosal absorption; swallowing it (Option A) inactivates the drug via the first-pass
hepatic effect. Clients should take one tablet at the onset of chest pain. If pain is not
relieved or worsens 5 minutes after the first dose, they must call emergency services
immediately and take a second tablet, up to a maximum of 3 doses. Headaches (Option
C) are a common, expected side effect due to meningeal vasodilation and do not
indicate a reason to stop the drug. The medication is highly light-sensitive and must be
stored in its original dark amber glass bottle away from heat and sunlight (Option D).
,Question 3:
A nurse is reviewing the laboratory results for a client who is receiving continuous
intravenous heparin therapy for a deep vein thrombosis (DVT). Which of the following
laboratory values indicates that the medication dose is within the therapeutic range?
A) An International Normalized Ratio (INR) of 2.5
B) An activated partial thromboplastin time (aPTT) of 70 seconds
C) A prothrombin time (PT) of 12 seconds
D) A platelet count of 95,000/mm³
Answer: B) An activated partial thromboplastin time (aPTT) of 70 seconds
Rationale: Heparin therapy is monitored using the activated partial thromboplastin time
(aPTT). The therapeutic target for a client receiving heparin is typically 1.5 to 2.5 times
the normal baseline value (normal baseline is roughly 30 to 40 seconds), making 70
seconds a well-managed therapeutic level. INR and PT (Options A and C) are used to
monitor Warfarin therapy, not heparin. A platelet count under 100,000/mm³ (Option D)
indicates thrombocytopenia, which could point toward heparin-induced
thrombocytopenia (HIT), an adverse reaction that requires discontinuing the drug.
Question 4:
A nurse is preparing to administer morning medications to a client who has chronic
heart failure. The client's apical pulse is 52 beats per minute. Which of the following
medications should the nurse withhold and report to the healthcare provider?
A) Furosemide
B) Digoxin
C) Enalapril
D) Spironolactone
Answer: B) Digoxin
Rationale: Digoxin is a cardiac glycoside that exerts a negative chronotropic effect,
meaning it slows the heart rate down while increasing myocardial contractility. Practical
nursing standards dictate that digoxin must be withheld if the client's apical pulse is less
than 60 beats per minute in an adult, to prevent worsening bradycardia and digitalis
toxicity. Furosemide (Option A), Enalapril (Option C), and Spironolactone (Option D)
impact blood pressure and fluid balance but do not directly suppress sinus node firing.
, Question 5:
A client with type 1 diabetes mellitus presents to the clinic reporting nausea, extreme
thirst, and frequent urination. The nurse notes a fruity odor to the client's breath and
deep, rapid, labored respirations. The nurse should recognize these findings as
indicative of which condition?
A) Hyperosmolar Hyperglycemic State (HHS)
B) Diabetic Ketoacidosis (DKA)
C) Hypoglycemic insulin shock
D) Acute respiratory alkalosis
Answer: B) Diabetic Ketoacidosis (DKA)
Rationale: Diabetic Ketoacidosis (DKA) is a severe complication occurring primarily in
type 1 diabetics, characterized by profound insulin deficiency leading to lipolysis and
ketone body accumulation. The breakdown of fats creates acetoacetic acid, giving the
breath a distinct fruity or acetone odor. The body attempts to compensate for metabolic
acidosis by blowing off carbon dioxide via deep, rapid breathing patterns known as
Kussmaul respirations. HHS (Option A) occurs mostly in type 2 diabetics and does not
feature significant ketosis or fruity breath.
Question 6:
A nurse is reinforcing care instructions with the guardian of a client who has a new
fiberglass cast applied to the right upper extremity. Which of the following instructions
should the nurse include?
A) Insert a blunt butter knife under the cast if severe itching occurs.
B) Blow hot air from a hair dryer directly into the cast to accelerate internal curing.
C) Keep the extremity elevated above the level of the heart for the first 24 to 48 hours.
D) Expect a small amount of foul-smelling drainage from the cast ends as a normal
finding.
Answer: C) Keep the extremity elevated above the level of the heart for the first 24
to 48 hours.
Rationale: Elevating the casted extremity above the heart enhances venous return and
minimizes localized dependent edema, which is critical for preventing compartment
syndrome. Inserting any foreign object into the cast (Option A) can tear skin integrity
and introduce infection. Hair dryers must never blow hot air into a cast (Option B)
because trapped heat can cause severe thermal skin burns; cool air settings should be
used instead. Foul odors (Option D) point toward a potential skin breakdown or
localized infection and must be reported immediately.